Documents
Resources
Learning Center
Upload
Plans & pricing Sign in
Sign Out

Dear Colleague 2 September 2008 Dear Colleague Human papillomavirus HPV immunisation programme

VIEWS: 4 PAGES: 1

									2 September 2008


Dear Colleague

Human papillomavirus (HPV) immunisation programme – reporting adverse reactions via the Yellow Card Scheme

The routine immunisation programme for HPV vaccine, Cervarix, is commencing across the UK. I am writing to clarify
arrangements for reporting suspected adverse reactions (ADRs) via the Yellow Card Scheme and to seek your help in
optimising the value of reporting in relation to Cervarix.

Many adolescents will be immunised with the vaccine over a relatively short time in the coming months. Following the
specific guidance outlined below will help us monitor the safety of Cervarix vaccine effectively. The most common side-
effects have been established in clinical trials and these are listed in the product information (available via
http://emc.medicines.org.uk). However, as with all vaccines and medicines used in the UK, it is important that the MHRA
monitors the safety of Cervarix during routine use.

How to report a suspected ADR

        •    Please report via the Yellow Card Scheme ADRs that you suspect may have been caused by Cervarix.
             We strongly encourage you to report online at www.yellowcard.gov.uk If you need a paper form, these are
             available in the BNF.
        •    Please report only reactions that you suspect may be related to the vaccine and not those associated with the
             injection process or procedure – see below.

Faints and panic attacks

Fainting (or vasovagal syncope) and panic attacks, including mass episodes, can occur during, following, or even before,
vaccination. The clinical features of such events are described in chapter 8 of the ‘Green Book’. It is important that
procedures are in place to avoid injury from faints and to ensure that any sudden loss of consciousness is distinguished
from a possible anaphylactic reaction (see below). Faints or panic attacks occurring during or very shortly after vaccination
are usually a psychogenic response to the needle injection and not a true side-effect of the vaccine.

If having considered this advice, you wish to report an episode which may have been psychogenic, please include only the
main diagnosis or event as the suspected reaction (e.g. 'faint' or 'panic attack'). Any associated symptoms (such as loss of
consciousness, injury, limb jerking or tingling, difficulty in breathing, hyperventilation etc) should not be reported as a
suspected adverse reaction. If necessary, they can be included as 'additional information' on the form.

Anaphylaxis and other allergic reactions

Anaphylaxis is a very rare side-effect of most vaccines. It is essential that we distinguish between reports of anaphylaxis
and less serious allergic reactions or psychogenic events. The ‘Green Book’ gives further guidance on this. If you suspect
a true case of anaphylaxis, please report it as such via the Yellow Card Scheme. We may need to contact you for
confirmation. When reporting less severe allergic reactions please report only as ‘allergic reaction’ or other relevant
description. Any signs or symptoms of anaphylaxis or other allergic reactions should be reported only as 'additional
information' on the Yellow Card.

If you require further information on the role of the MHRA and the Yellow Card Scheme, please visit www.mhra.gov.uk.
Further information on the vaccine can be found at www.mhra.gov.uk/HPVvaccine.

Remember, every Yellow Card report matters. Thank you for your help in monitoring the safety of this important new
vaccine.

Yours faithfully,




Professor Kent Woods, Chief Executive

								
To top